MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER 518 VASCULAR SELF-EXPANDING STENT; NIO STENT, ILIAC

COOK IRELAND LTD ZILVER 518 VASCULAR SELF-EXPANDING STENT; NIO STENT, ILIAC
Catalog Number ZIV5-18-125-9-80
Medical Device Problem Code Off-Label Use (1494)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/10/2023
Type of Reportable Event Malfunction
Event or Problem Description
The stent was deployed, but the stent never came off of the deployment system.The stent was able to be successfully removed from the patient.The following information has been requested via email on 11aug2023 / 19sep2023 25sep2023.Sg 25sep2023.Are images of the device or procedure available? provided in complaint email.At what stage of the procedure did the complaint occur? stent placement.Was post-dilation performed after the placement of the stent? n/a.Was the stent deployed smoothly / without resistance? no, stent never came off of the deployment system.What artery was the stent placed in? n/a.Was the stent fully deployed from the delivery system prior to removal of the delivery system? no, stent never came off of the deployment system.The following information has been requested via email on 11aug2023 / 19sep2023.Sg 19sep2023.1.Contact at facility and contact info: 2.Will the facility be reporting this to a government agency (fda, competent authority, etc.).3.Will the product be returned? a.If yes a return label will be provided.4.Usage of product (please select only one below): a.Initial use of device.B.Reuse of device.C.Unknown.5.Was product reprocessed for reuse prior to occurrence? 6.Can you provide any patient information (age, weight, gender, pre-existing conditions)? 7.What type of procedure was being performed? 8.Did any unintended section of the device remain inside the patient¿s body? a.If yes, please describe.9.Was the patient hospitalized or was there prolonged hospitalization? 10.Did the patient require any additional procedures due to this occurrence? 11.Did the product cause or contribute to the need for additional procedures? a.If yes, please specify additional procedures and provide details.12.Has the complainant reported any adverse effects on the patient due to this occurrence? 13.Has the complainant reported that the product caused or contributed to the adverse effects? a.Please specify adverse effects and provide details.14.How was the procedure able to be completed? 15.Details of access sheath used (name, fr size, length)? 16.What was the target location for the stent? 17.Was the product inspected for kinks or damage before use? 18.Was the device used percutaneously? 19.Was the device flushed through both flushing port before the procedure, as per ifu? 20.Was pre-dilation performed ahead of placement of the stent? 21.Details of the wire guide used (name, diameter, hyrdophyllic)? 22.Did the patient exhibit difficult or altered anatomy (if altered please specify how it is altered)? n/a, tortuous, calcified, altered.23.Was resistance encountered when advancing the wire guide to the target location? 24.Was resistance encountered when advancing the delivery system to the target location? a.How did the physician deal with this resistance? 25.Was the approach ipsilateral or contralateral? a.If contralateral, was the bifurcation angle steep? 26.Did the tip of the delivery system cross the target location? 27.Was the delivery system tracked around a tight angle in the patient anatomy? 28.Was the delivery system damaged/kinked/twisted during deployment? 29.Was the handle pulled towards the hub during deployment? 30.Was the delivery system pushed during deployment? 31.What intervention (if any) was required? 32.Was the secondary intervention performed during the same procedure as the device failure or was it scheduled for another day? n/a, same procedure, another day 33.Were any other defects (other than the complaint issue) observed on the delivery system prior to return (e.G.Kink)? a.Please specify if yes.Please provide the originator a list of any additional manufacturer questions required for investigation.Sg 11aug2023.The following information has been received via email on 25sep2023.Sg 25sep2023.How was the procedure able to be completed? the procedure was completed with another zilver 518 stent.Details of access sheath used (name, fr size, length)? left brachial access, merit medical prelude sheath 5-6f 11cm, cook medical 6fr 90cm ansel sheath.What was the target location for the stent? left external iliac artery was the product inspected for kinks or damage before use? yes details of the wire guide used (name, diameter, hyrdophyllic)? cook medical 018 300cm road runner.Did the patient exhibit difficult or altered anatomy (if altered please specify how it is altered)? n/a.Was resistance encountered when advancing the wire guide to the target location? na was resistance encountered when advancing the delivery system to the target location? na.Was the approach ipsilateral or contralateral? brachial access.Was the delivery system tracked around a tight angle in the patient anatomy? na.Was the delivery system damaged/kinked/twisted during deployment? no.Was the handle pulled towards the hub during deployment? yes.Was the delivery system pushed during deployment? no.What intervention (if any) was required? na.Was the secondary intervention performed during the same procedure as the device failure or was it scheduled for another day? n/a.The following information has been requested & receivedvia email on 27sep2023.Sg 27sep2023.1.Was the cook medical 6fr 90cm ansel sheath also used with the device used to complete the procedure.Yes.2.Was the same left brachial access route/site also used for the device used to complete the procedure.Yes.3.The rpn and lot number of the device used to complete the procedure.G43788, ziv5-18-125-9-80, lot # c2020851.
 
Additional Manufacturer Narrative
Pma/510(k) #p050017/s002 and s003.Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Additional Manufacturer Narrative
Pma/510(k) # p050017/s002 and s003 device evaluation the ziv5-18-125-9-80 device of lot number c1999358 involved in this complaint was not available for evaluation.With the information provided, a document-based investigation was conducted.The file is related to (b)(4) / mdr#3001845648-2023-00811 which captures the off label use and user error of the replacement device used to successfully complete the procedure.Manufacturing records prior to distribution all zilver devices are subjected to a visual inspection and functional inspection to ensure device integrity.A review of the manufacturing records did not reveal any discrepancies that could have contributed to this complaint issue.Instructions for use/label it should be noted that the instructions for use (ifu0043) states the following: indications for use "the zilver vascular stent is intended for use as an adjunct to percutaneous transluminal angioplasty (pta) in the treatment of symptomatic vascular disease of the iliac arteries up to 100mm in length with a reference vessel diameter of 5 to 9 mm.Patients should be suitable candidates for pta and/or stent treatment".Instructions for use (ifu0043) also states the following: ¿this product should only be used by physicians trained and experienced in diagnostic and interventional vascular techniques.Standard techniques for interventional vascular procedures should be employed".¿table 9: guide to choosing the appropriate introducer/guiding sheath of guiding catheter: 5fr delivery system ¿ 5fr introducer/guiding sheath french size¿.There is evidence to suggest that the customer did not follow the instructions for use image review an image was not returned for evaluation.Root cause review a definitive root cause of off label use was determined from the available information.It is known from the information available, that a brachial access site was used during the procedure and this access would be deemed off label use.The access site for this type of procedure is from lower limb i.E., femoral artery either ipsilateral or bilateral.Testing for ziv5 product (post-rta testing) tests advancement over wire guide and subsequent deployment simulated from a lower limb position only, using the aortoiliac arch model access path.There is no testing on file to confirm the suitability of brachial access with subsequent advancement and deployment.Off label use complaints are considered to be unforeseen misuse.It is unknown how the device will function outside of its intended use.Secondary to the off-label use, the user error of the incorrect sheath size used, could have also contributed to the complaint.As per the information provided, a merit medical prelude sheath 5-6f 11cm and a cook medical 6fr 90cm ansel sheath were used.This device is instructed for use with a 5fr access sheath.The use of multiple sheaths in combination, could have contributed to additional friction to be experienced by the delivery system and therefore impacted upon safe and effective deployment.Confirmation of complaint complaint is confirmed based on customer and/or rep testimony.Corrective action/correction: complaints of this nature will continue to be monitored for similar events.Summary according to the initial reporter, the stent was deployed, but the stent never came off of the deployment system.The stent was able to be successfully removed from the patient.Confirmed quantity of 1 device, confirmed used.According to the initial reporter, the stent was able to be successfully removed from the patient and another ziv5-18-125-9-80 stent of a different lot number was used to successfully complete the procedure.Investigation findings conclude a definitive root cause of off label use was determined.The user has not complied with the requirements of the instructions for use with respect to the intended use of the device.Off label use complaints are considered to be unforeseen misuse.It is unknown how the device will function outside of its intended use.As the device was used outside of their validated state and/or against the instructions provided in the ifu, it is not possible to predict how the devices will perform or function.
 
Event or Problem Description
Supplemental report is being submitted due to the completion of the investigation on (b)(6) 2024.

Brand Name
ZILVER 518 VASCULAR SELF-EXPANDING STENT
Common Device Name
NIO STENT, ILIAC
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
Manufacturer (Section G)
COOK IRELAND LTD
o halloran road
national technology park
limerick
Manufacturer Contact
sinead o'leary
o halloran road
national technology park
limerick 
MDR Report Key18036903
Report Number3001845648-2023-00809
Device Sequence Number7429016
Product Code NIO
UDI-Device Identifier10827002437880
UDI-Public(01)10827002437880(17)251115(10)C1999358
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/25/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/15/2025
Device Catalogue NumberZIV5-18-125-9-80
Device Lot NumberC1999358
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date08/10/2023
Event Location Hospital
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 08/11/2023
Supplement Date Received by Manufacturer08/11/2023
Initial Report FDA Received Date10/31/2023
Supplement Report FDA Received Date05/16/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/15/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age62 YR
Patient SexMale
Patient Weight58 KG